Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Wichita, KS

August 30, 2018Allen County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 30, 2018, 8:31 AM CDT for Allen County, Woodson County, Kansas. It was in force for 7 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2018, 8:31 AM CDT (13:31 UTC)
Expired
Aug 30, 2018, 3:30 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 141 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:35 AM CDTHEAVY RAIN 4.08Moran, KS2.68 SINCE 6 AM WITH SOME STREET FLOODING OBSERVED
Aug 30, 8:55 AM CDTFLASH FLOODIola, KSFLOODING OCCURRING AT THIS TIME IN THE TOWN OF IOLA. SOME ROADS ARE CLOSED OR IMPASSABLE.
Aug 30, 9:00 AM CDTHEAVY RAIN 2.731 Nnw Iola, KS
Aug 30, 1:49 PM CDTHEAVY RAIN 6.34Moran, KS24 HOUR TOTAL. 4.14 INCHES FELL SINCE THIS MORNING.
Aug 30, 3:00 PM CDTHEAVY RAIN 4.611 Nnw Iola, KSDELAYED REPORT. EVENT TOTAL RAINFALL FOR AUGUST 30.
Aug 30, 3:00 PM CDTHEAVY RAIN 5.212 Se Bassett, KSDELAYED REPORT. EVENT TOTAL RAINFALL FOR AUGUST 30.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS53 KICT 301331
FFWICT
KSC001-207-301730-
/O.NEW.KICT.FF.W.0006.180830T1331Z-180830T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
831 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1230 PM CDT.

* At 830 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 4 inches of rain have 
  fallen near Moran. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
  Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508

$$

MCGUIRE
2 follow-up statements
504 
WGUS53 KICT 301713
FFWICT
KSC001-207-302030-
/O.EXT.KICT.FF.W.0006.000000T0000Z-180830T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1213 PM CDT THU AUG 30 2018

The National Weather Service in Wichita has extended the

* Flash Flood Warning for...
  Northern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 330 PM CDT.

* At 1207 PM CDT, emergency management and local observers reported 
  very heavy rain across the warned area. Up to four inches of rain 
  have already fallen. Flash flooding has been occurring since early 
  this morning. While flood waters from earlier this morning may 
  have receded, levels will likely rise once again as heavy rain 
  moves back over the same areas again.

* Some locations that will experience flooding include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
  Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Piqua.

Additional rainfall amounts of one to three inches are possible in 
the warned area as thunderstorms move back into the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508

$$

Martin
674 
WGUS73 KICT 302020
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
320 PM CDT THU AUG 30 2018

KSC001-207-302030-
/O.EXP.KICT.FF.W.0006.000000T0000Z-180830T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodson KS-Allen KS-
320 PM CDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR NORTHERN WOODSON AND ALLEN COUNTIES
WILL EXPIRE AT 330 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3773 9509 3794 9596 3804 9596 3804 9508

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:48 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 30, 6:48 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
648 AM CDT Thu Aug 30 2018

.SHORT TERM...(Today through Saturday night)
Issued at 324 AM CDT Thu Aug 30 2018

Early this morning, a few showers and thunderstorms have
developed in south central Kansas and should continue to move
north/northeast as moisture continues to be transported into this
area. Analysis of 850mb moisture flux divergence, wind, and warm
air advection highlights south central and southeast Kansas as
favorable for continued shower/storm development across through
the morning. A few strong to severe storms capable of producing
isolated severe hail or damaging winds will be possible (and have
been observed as of 3am in some locations) with plenty of
available instability. SPC's updated DY1 outlook includes an
expanded Marginal risk area to include southeast Kansas where more
development is expected by around daybreak. Another concern is
training of storms with plenty of moisture availability in the
atmosphere and high rainfall rates. Models show plentiful
precipitable water, with values upward of 1.8 inches in portions
of southeast Kansas.This could create some localized flooding in
low-lying areas. Have held off on a flash flood watch in the
county warning area for now, but recognize that one has been
issued just to our east in southern Missouri along a more
favorable zone of convergence and precipitable water conducive to
flooding where precip is expected to be more widespread.

Expecting shower and storm chances to gradually wane this evening
and overnight as a weak mid/upper ridge settles across the
Southern Plains early Friday. This will keep precip chances well
to the north and east of central, south central, and southeast
Kansas during the day on Friday. However, expecting strong
southerly flow and breezy conditions with temperatures warming
back up into the mid- to upper 90s in a sharp bounce-back from the
cooler temperatures that were observed across the area yesterday.
By Friday night into early Saturday morning, the warm sector is
likely to see shower and thunderstorm development. Still think
that the GFS is too agressive in its precip and QPF. Central
Kansas will have the best shot at seeing some potentially strong
to isolated severe storms both early Saturday and again Saturday
evening.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 AM CDT Thu Aug 30 2018

In the long term, the GFS and and ECMWF both show a frontal
boundary just to the north of the county warning area, but both
trend precip chances down into the area multiple times throughout
the beginning of the work week. Similar to the previous forecast
issuance, continuing to think that the best shot at isolated or
scattered convective activity will be in the late evening or early
morning hours with a veering low level jet and increased moisture.
Left the initialization grids in tact for now. Latest models
continue to be quite agressive in precip chances and think they
are a bit overdone. Nonetheless, the main story for next week will
be off and on chances of showers and thunderstorms as moisture
continues to feed into the central CONUS from the Gulf and a
mid/upper ridge over the Appalachians blocks this moisture from
advancing eastward, stalling it over mid-America.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 644 AM CDT Thu Aug 30 2018

IFR to LIFR cigs were widespread across the forecast area this
morning, as warm moist advection led to lots of low cloud cover.
Upslope flow has also led to some IFR vsbys across central KS. So
will go with IFR/LIFR cigs for most locations for the first 3 to 5
hours this morning.  Will also mention some VCTS for the KCNU taf as
a cluster of storms moves east, just to the north of SE KS.

The low clouds will gradually erode from south to north across the
region by mid to late morning, with VFR conditions returning to
most locations by this afternoon.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    91  74  97  75 /  20   0   0  10
Hutchinson      90  74  97  74 /  20   0   0  20
Newton          88  73  95  74 /  30  10   0  10
ElDorado        88  74  94  74 /  30   0   0  10
Winfield-KWLD   90  74  95  74 /  20   0   0  10
Russell         90  73 100  71 /  20  10   0  20
Great Bend      92  73  99  71 /  20  10   0  20
Salina          88  75  98  75 /  30  20  10  20
McPherson       88  73  96  74 /  20  10  10  20
Coffeyville     87  73  92  74 /  50   0   0   0
Chanute         85  72  92  74 /  60   0   0  10
Iola            84  72  91  74 /  70  10   0  10
Parsons-KPPF    87  73  92  74 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
Hazardous weather outlook, Aug 30, 4:02 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
402 AM CDT Thu Aug 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
402 AM CDT Thu Aug 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Storms are possible this morning across south central and southeast
Kansas. The stronger storms could produce small hail and gusty
winds. In addition some of the storms in southeast Kansas could
produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue from Friday night
through Wednesday. Strong storms are possible during this period
with nickel size hail and winds up to 55 mph. A few severe storms
cannot be ruled out.

Heat indices will be around 100 over much of the area Friday
afternoon, and Saturday afternoon near the Oklahoma border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 30, 4:02 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
402 AM CDT THU AUG 30 2018

KSZ053-301000-
Chase KS-
402 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Chase County in east central Kansas...

* Until 500 AM CDT.

* At 400 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Strong City...moving east at 25
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Hymer,
  Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3816 9636 3836 9671 3852 9682 3852 9636
TIME...MOT...LOC 0902Z 250DEG 20KT 3843 9663

KETCHAM
Special weather statement, Aug 30, 4:17 AM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT THU AUG 30 2018

KSZ053-069-070-301015-
Butler KS-Greenwood KS-Chase KS-
417 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 515 AM CDT.

* At 414 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 13 miles east of Burns, or 19 miles
  northeast of El Dorado...moving east at 25 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Cassoday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3793 9668 3808 9676 3816 9636 3802 9636
TIME...MOT...LOC 0917Z 250DEG 21KT 3805 9664

KETCHAM
Special weather statement, Aug 30, 5:00 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 AM CDT THU AUG 30 2018

KSZ052-053-301100-
Marion KS-Chase KS-
500 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Southern Chase County in east central Kansas...

* Until 600 AM CDT.

* At 459 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Burns, or 9 miles south of
  Florence...moving northeast at 20 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Burns, Bazaar, Matfield Green and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3839 9646 3809 9647 3808 9673 3809 9695
      3820 9696
TIME...MOT...LOC 1000Z 247DEG 19KT 3811 9688

KETCHAM
Special weather statement, Aug 30, 6:47 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 AM CDT THU AUG 30 2018

KSZ053-301215-
Chase KS-
647 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chase County in east central Kansas...

* Until 715 AM CDT.

* At 647 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles west of Olpe, or 11 miles
  southeast of Cottonwood Falls...moving northeast at 55 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Saffordville, Tallgrass
  Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3815 9644 3845 9669 3852 9636 3816 9636
TIME...MOT...LOC 1147Z 247DEG 49KT 3827 9636

KETCHAM
Special weather statement, Aug 30, 6:50 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 AM CDT THU AUG 30 2018

KSZ072-301245-
Allen KS-
650 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 745 AM CDT.

* At 649 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Moran, or 7 miles southeast of
  La Harpe...moving east at 35 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
  Bassett, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3774 9550 3802 9551 3803 9508 3774 9509
TIME...MOT...LOC 1150Z 281DEG 29KT 3784 9520

KETCHAM
Special weather statement, Aug 30, 7:28 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
728 AM CDT THU AUG 30 2018

KSZ095-096-099-100-301330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
728 AM CDT THU AUG 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 830 AM CDT.

* At 727 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving east at 20
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Independence, Neodesha, Cherryvale, Thayer, Altoona, Earlton,
  Parsons Tri City Airport, Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3725 9571 3753 9569 3761 9547 3752 9542
      3724 9541
TIME...MOT...LOC 1228Z 273DEG 18KT 3743 9558

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:44 AM CDTSpecial Weather StatementICTSedgwick61 min
Aug 30, 2:10 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
Aug 30, 2:32 AM CDTSpecial Weather StatementICTHarvey58 min
Aug 30, 2:35 AM CDTSpecial Weather StatementICTGreenwood55 min
Aug 30, 2:39 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick66 min
Aug 30, 3:06 AM CDTSpecial Weather StatementICTReno54 min
Aug 30, 3:09 AM CDTSevere Thunderstorm WarningICTButler, Chase66 min
Aug 30, 3:12 AM CDTSpecial Weather StatementICTSumner63 min
Aug 30, 3:19 AM CDTSevere Thunderstorm WarningICTButler, Greenwood30 min
Aug 30, 4:00 AM CDTSpecial Weather StatementICTMarion60 min
Aug 30, 4:02 AM CDTSpecial Weather StatementICTChase58 min
Aug 30, 4:17 AM CDTSpecial Weather StatementICTChase58 min
Aug 30, 4:25 AM CDTAreal Flood WarningICTButler, Chase6 hr
Aug 30, 5:00 AM CDTSpecial Weather StatementICTChase60 min
Aug 30, 6:47 AM CDTSpecial Weather StatementICTChase28 min
Aug 30, 6:50 AM CDTSpecial Weather StatementICTAllen55 min
Aug 30, 7:25 AM CDTAreal Flood WarningICTAllen6 hr
Aug 30, 7:28 AM CDTSpecial Weather StatementICTWilson62 min
Aug 30, 10:08 AM CDTSpecial Weather StatementICTLabette37 min
Aug 30, 10:29 AM CDTFlash Flood WarningICTLabette3 hr
Aug 30, 1:34 PM CDTSpecial Weather StatementICTLabette41 min
Aug 30, 2:37 PM CDTFlash Flood WarningICTLabette3 hr
Aug 30, 3:47 PM CDTAreal Flood WarningICTAllen18 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.